Alert archive / Nevada / Winter Weather Advisories in 2018
Winter Weather Advisory 21, NWS Reno, NV
NWS Reno, NV issued this winter weather advisory at Dec 4, 2018, 10:02 AM PST for 4 counties in Nevada; 4 counties in California. It took effect at Dec 4, 2018, 4:00 PM PST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Dec 4, 2018, 10:02 AM PST (18:02 UTC)
- In effect from
- Dec 4, 2018, 4:00 PM PST
- Expired
- Dec 5, 2018, 10:00 AM PST
- In force
- 18 hr
- Issued by
- NWS Reno, NV
Counties Lassen County, CA, Modoc County, CA, Plumas County, CA, Sierra County, CA, Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 59 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 6.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 691 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
820 WWUS45 KREV 041802 WSWREV URGENT - WINTER WEATHER MESSAGE National Weather Service Reno NV 1002 AM PST Tue Dec 4 2018 CAZ070-NVZ003-005-051300- /O.NEW.KREV.WW.Y.0021.181205T0300Z-181205T1800Z/ Surprise Valley California-Greater Reno-Carson City-Minden Area- Northern Washoe County- Including the cities of Cedarville, Fort Bidwell, Sparks, Verdi, Gardnerville, Virginia City, Empire, and Gerlach 1002 AM PST Tue Dec 4 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM PST WEDNESDAY... * WHAT...Snow expected. Total snow accumulations of up to two inches expected with localized accumulations of up to 4 inches for elevations above 5000 feet. * WHERE...Surprise Valley California, Greater Reno-Carson City- Minden Area and Northern Washoe County. * WHEN...From 7 PM this evening to 10 AM PST Wednesday. * ADDITIONAL DETAILS...Plan on slippery road conditions. The hazardous conditions could impact the Wednesday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions can be obtained by calling 5 1 1. && $$ CAZ071-051300- /O.NEW.KREV.WW.Y.0021.181205T0300Z-181205T1800Z/ Lassen-Eastern Plumas-Eastern Sierra Counties- Including the cities of Portola and Susanville 1002 AM PST Tue Dec 4 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM PST WEDNESDAY... * WHAT...Snow expected. Total snow accumulations of up to two inches expected with localized accumulations of up to 4 inches for elevations above 5000 feet. * WHERE...Lassen-Eastern Plumas-Eastern Sierra Counties. * WHEN...From 7 PM this evening to 10 AM PST Wednesday. * ADDITIONAL DETAILS...Plan on slippery road conditions. The hazardous conditions could impact the Wednesday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions can be obtained by calling 5 1 1. && $$ http://www.weather.gov/reno
3 follow-up statements
902 WWUS45 KREV 042242 WSWREV URGENT - WINTER WEATHER MESSAGE National Weather Service Reno NV 242 PM PST Tue Dec 4 2018 CAZ070-NVZ003-005-051300- /O.EXT.KREV.WW.Y.0021.181205T0000Z-181205T1800Z/ Surprise Valley California-Greater Reno-Carson City-Minden Area- Northern Washoe County- Including the cities of Cedarville, Fort Bidwell, Sparks, Verdi, Gardnerville, Virginia City, Empire, and Gerlach 242 PM PST Tue Dec 4 2018 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 10 AM PST WEDNESDAY... * CHANGES...Started the advisory early, due to impacts to this evening's commute. * WHAT...Snow expected. Total snow accumulations of up to two inches expected with localized accumulations of up to 4 inches for elevations above 5000 feet. * WHERE...Surprise Valley California, Greater Reno-Carson City- Minden Area and Northern Washoe County. * WHEN...Until 10 AM PST Wednesday. * ADDITIONAL DETAILS...Plan on slippery road conditions. The hazardous conditions could impact this evening's commute as well as the Wednesday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions can be obtained by calling 5 1 1. && $$ CAZ071-051300- /O.EXT.KREV.WW.Y.0021.181205T0000Z-181205T1800Z/ Lassen-Eastern Plumas-Eastern Sierra Counties- Including the cities of Portola and Susanville 242 PM PST Tue Dec 4 2018 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 10 AM PST WEDNESDAY... * CHANGES...Started the advisory early, due to impacts to this evening's commute. * WHAT...Snow expected. Total snow accumulations of up to 2 inches expected with localized accumulations of up to 4 inches for elevations above 5000 feet. * WHERE...Lassen-Eastern Plumas-Eastern Sierra Counties. * WHEN...Until 10 AM PST Wednesday. * ADDITIONAL DETAILS...Plan on slippery road conditions. The hazardous conditions could impact this evening's commute as well as the Wednesday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions can be obtained by calling 5 1 1. && $$ Hoon http://www.weather.gov/reno
043 WWUS45 KREV 051156 WSWREV URGENT - WINTER WEATHER MESSAGE National Weather Service Reno NV 356 AM PST Wed Dec 5 2018 CAZ070-NVZ003-005-051800- /O.CON.KREV.WW.Y.0021.000000T0000Z-181205T1800Z/ Surprise Valley California-Greater Reno-Carson City-Minden Area- Northern Washoe County- Including the cities of Cedarville, Fort Bidwell, Sparks, Verdi, Gardnerville, Virginia City, Empire, and Gerlach 356 AM PST Wed Dec 5 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * CHANGES...None. * WHAT...Light snow. Total snow accumulations north of I-80 of up to two inches with localized accumulations of up to 4 inches for elevations above 5000 feet. From I-80 south, the steady snow has ended but lingering showers could bring up to 1 inch of additional snow. * WHERE...Surprise Valley California, Greater Reno-Carson City- Minden Area and Northern Washoe County. * WHEN...Until 10 AM PST Wednesday. * ADDITIONAL DETAILS...Plan on slippery road conditions. The hazardous conditions will impact this morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and use caution while driving. Give yourself plenty of time to reach your destination. The latest road conditions can be obtained by calling 5 1 1. && $$ CAZ071-051800- /O.CON.KREV.WW.Y.0021.000000T0000Z-181205T1800Z/ Lassen-Eastern Plumas-Eastern Sierra Counties- Including the cities of Portola and Susanville 356 AM PST Wed Dec 5 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING BELOW 6000 FEET... * CHANGES...None. * WHAT...Snow expected. Total snow accumulations of up to 2 inches expected with localized accumulations of up to 4 inches for elevations above 5000 feet. * WHERE...Lassen-Eastern Plumas-Eastern Sierra Counties. * WHEN...Until 10 AM PST Wednesday. * ADDITIONAL DETAILS...Plan on slippery road conditions. The hazardous conditions will impact this morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and use caution while driving. Give yourself plenty of time to reach your destination. The latest road conditions can be obtained by calling 5 1 1. && $$ http://www.weather.gov/reno
705 WWUS45 KREV 051800 WSWREV URGENT - WINTER WEATHER MESSAGE National Weather Service Reno NV 1000 AM PST Wed Dec 5 2018 CAZ070-NVZ003-005-051900- /O.EXP.KREV.WW.Y.0021.000000T0000Z-181205T1800Z/ Surprise Valley California-Greater Reno-Carson City-Minden Area- Northern Washoe County- Including the cities of Cedarville, Fort Bidwell, Sparks, Verdi, Gardnerville, Virginia City, Empire, and Gerlach 1000 AM PST Wed Dec 5 2018 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING... A few light showers may linger through today, but little to no additional accumulation is expected. $$ CAZ071-051900- /O.EXP.KREV.WW.Y.0021.000000T0000Z-181205T1800Z/ Lassen-Eastern Plumas-Eastern Sierra Counties- Including the cities of Portola and Susanville 1000 AM PST Wed Dec 5 2018 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING BELOW 6000 FEET... A few light showers may linger through today, but little to no additional accumulation is expected. $$ http://www.weather.gov/reno
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this winter weather advisory went out at Dec 4, 3:49 AM PST, 6 hours 13 minutes earlier.
Area forecast discussion, Dec 4, 3:49 AM PST, 6 hours 13 minutes before
Area Forecast Discussion National Weather Service Reno NV 349 AM PST Tue Dec 4 2018 .SYNOPSIS... Chilly high temperatures will last through Thursday, with low temperatures warmer than average due to cloud cover. Low pressure off the California coast will slowly move inland through Thursday, with chances for light snow persisting through Wednesday before tapering off. The weekend will be dry with milder temperatures before another storm brings more snow and rain early next week. && .SHORT TERM... No major changes to the forecast thinking through Thursday night, with the main impact revolving around chances for LIGHT snowfall accumulations on lower valley floors, mainly tonight. Up until around 3 AM in western NV, warm air advection had produced mainly clouds with just some isolated pockets of light snow or flurries, likely due to a combination of weak lift for precipitation and drier lower layers causing any falling snow to evaporate before reaching the ground (i.e. virga). However, since then a band of light snow has developed across far western Nevada including the Reno-Sparks area, producing a dusting at the Weather Service office (and most likely for the rest of the local area). For the Reno-Sparks area, the light snow should end shortly per radar evidence. Elsewhere across northwest NV and into parts of west-central NV, there is still a chance for more widespread light snow until 5-7 AM as the lower atmosphere there continues to slowly moisten. Meanwhile in northeast CA, light snow has lightly covered some roads per CALTRANS cams but, surprisingly, not so much for the Tahoe area where Truckee reported light snow only briefly. The warm air advection forcing is simulated to dissipate by mid-morning with reduced chances for light snow through the afternoon. This evening, attention turns to the last notable forcing for organized light snow and snow showers. A wave rounding the base of the upper low off the California coast will move into the northern and central Sierra by late evening with broad divergence aloft moving over northeast California and far western Nevada. The NAM, GFS, and EC have all consistently shown an area of light precipitation moving over this region and even the HRRR hints at it tonight. With this in mind, confidence for LIGHT snow tonight in the Sierra, northeast CA, and far western NV is higher than it is for this morning (medium instead of low). Out in the Basin and Range of west-central NV, confidence is lower as that area will be on the periphery of the best forcing so it may wind up just being clouds and a few flurries for that area. With all the above in mind, be prepared for some slick road conditions overnight for far western NV and eastern CA, especially as it only takes a light coating to cause travel headaches. At this time, snow looks to mainly end for western NV well before Wednesday morning's peak commute, but slick spots could remain on less- traveled and secondary roads at least. By Wednesday night and Thursday, snow shower chances currently look to wane substantially as the broad trough axis moves overhead with more nebulous forcing. -Snyder .LONG TERM...Friday through Monday... No significant changes were made for the extended forecast, with dry conditions likely prevailing through the weekend, and the best chances for precipitation still targeted for next Monday-Monday night. A ridge of high pressure developing near the west coast Friday will drift inland across CA-NV through the weekend, followed by another trough of low pressure arriving early next week. From Friday through Sunday, temperatures near seasonal averages are expected, with highs in the 40s and lows in the teens and 20s. Light winds will prevail, resulting in continued valley inversions with poor mixing conditions and possible reductions in air quality near urban areas. The next weather system is primarily on track to arrive by next Monday, with some light snow and rain reaching northeast CA by Sunday night. At this time it doesn't appear to be a very strong storm by Sierra standards, but conditions currently look favorable for periods of light to moderate snow near the Sierra and Tahoe basin, with rain or a rain-snow mix for lower elevations. Depending on the storm's track, the precip could end as a short period of snow by Monday evening in the lower valleys. MJD && .AVIATION... A band of -SN lifting north of KRNO will produce MVFR conditions through daybreak, with additional -SHSN remaining possible thru 18Z mainly for the Sierra terminals, with minimal accumulations possible. A better chance for a steadier period of light snow returns by mid- late afternoon for the Sierra, spreading northward into the remainder of northeast CA and western NV mainly west of US-95 thru tonight, and lifting north of I-80 Wed morning. While this snow is more likely to produce MVFR cigs/vsby, short periods of IFR conditions are also possible. Snow accumulations tonight thru Wed morning look to range from 2-4" for the Sierra terminals, with 1" or less for KRNO-KCXP. A final round of -SN remains possible around KMMH thru Wednesday afternoon-evening, while conditions should improve for lower elevations. For KTVL/KTRK, areas of FZFG could develop Wed night if skies clear out sufficiently. MJD && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Local storm report, Dec 4, 8:39 AM PST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
839 AM PST TUE DEC 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM SNOW FERNLEY 39.61N 119.24W
12/04/2018 E1.5 INCH LYON NV DEPT OF HIGHWAYS
NDOT REPORTED 1.5 INCHES OF SNOWFALL.
0705 AM SNOW 5 WNW SUSANVILLE 40.43N 120.75W
12/04/2018 M1.5 INCH LASSEN CA TRAINED SPOTTER
TRAINED SPOTTER REPORTED 1.5 INCHES OF
SNOWFALL.
0657 AM SNOW 1 WSW FALLON 39.47N 118.79W
12/04/2018 M0.8 INCH CHURCHILL NV COCORAHS
0654 AM SNOW 1 ENE FALLON STATION 39.42N 118.71W
12/04/2018 M1.0 INCH CHURCHILL NV OTHER FEDERAL
0652 AM SNOW 1 SSW FERNLEY 39.60N 119.24W
12/04/2018 M1.0 INCH LYON NV TRAINED SPOTTER
&&Nearby
Winter Weather Advisories in Nevada, 2018Winter Weather Advisories in California, 2018Every winter weather advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.